High Wind, Castro
- When
- June 20, 8:04 PM CST to 8:05 PM CST
- Where
- Castro forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Hot and dry conditions developed on the afternoon of the 20th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the extreme southwestern Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Hot and dry conditions developed on the afternoon of the 20th underneath a strong upper level high pressure system. Isolated virga showers were able to develop underneath the high pressure in the extreme southwestern Texas Panhandle. Due to the very dry near surface conditions, one of these virga showers produced a severe wind gust at Dimmitt (Castro County). A Texas Tech University West Texas mesonet site near Dimmitt measured a severe wind gust of 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 5:33 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 633 PM CDT Tue Jun 20 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 246 PM CDT Tue Jun 20 2023 Upper level ridging continues over the Central U.S. and a prominent low pressure system remains in the Pacific Northwest. The area of high pressure will persist over the next 24 hours. We could see some virga showers move across the CWA later this afternoon into the evening hours. With the inverted-v soundings, there remains a risk of locally strong downburst winds. Quiet conditions are expected overnight into tomorrow morning where above average minimum temperatures are anticipated. Tomorrow afternoon, forecast soundings suggest convective potential mainly across the eastern half of the CWA. If deep convection occurs we could see a risk of large hail/downburst winds. While moisture availability looks to be the limiting factor, a sharpening dryline may be the impetus for CI. Shear profiles look pretty anemic overall so a pulse morphology will predominate as the convective mode. Temperatures tomorrow look to be a few degrees cooler and no heat highlights look to be warranted at this time. Walker && .LONG TERM... (Wednesday night through next Monday) Issued at 246 PM CDT Tue Jun 20 2023 Convection ongoing at beginning of long term period at end of day Wednesday or initiating shortly thereafter likely to move to the south/southeast on the downstream side of an upper ridge axis located near the Texas/New Mexico state line with chance PoPs favored across areas east of the escarpment. Some breaking down of the upper ridge on Thursday combined with potential post-outflow boundary air mass should result in cooler temperatures, especially to the northeast where thicknesses will be lowest. Convective initiation again possible, although signal remains weak, but could be at least in part orographically induced. Friday afternoon/evening storm chances are now looking even slimmer than previous as the upper ridge begins to bulge back to the east and northeast. That will likely do it for precip chances for the foreseeable future as the upper ridge is progged to expand and strengthen with a return to triple digit high temperatures looking likely in the Saturday to Tuesday time frame. && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Tue Jun 20 2023 VFR conditions are expected through this TAF period. A few virga showers are occurring northwest of KPVW this evening and have been producing gusty and erratic winds but this activity will not impact the terminal. Check density altitude due to hot conditions. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ034>038-040>044. && SHORT TERM...26 LONG TERM....07 AVIATION...58
Hazardous Weather Outlook National Weather Service Lubbock TX 801 PM CDT Tue Jun 20 2023 TXZ021>044-220115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 801 PM CDT Tue Jun 20 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Friday during the afternoon/evening hours. The greatest chance will be on Wednesday, mostly east of I-27. A few storms may become severe with damaging winds and large hail being the main threats. Triple-digit heat will return by this weekend and looks to continue well into next week with potential for heat advisories.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098291.